Medications that cause hearing loss and other side effects.

Medications that harm your hearing are remarkably widespread. From popular pain medicine to tinnitus medication, here’s the low-down on medications that affect your hearing for better or for worse.

Medications Can Affect Your Hearing

Pharmaceuticals are a nearly $500 billion industry and the United States accounts for almost half of that usage. Are you purchasing medications over-the-counter? Or are you taking ones which your doctor prescribes? It commonly will happen that people ignore the warnings that come with nearly all medications because they think they won’t be affected. That’s the reason why emphasizing that certain medications could increase your chance of hearing loss is so relevant. But on the plus side, some medicines, including tinnitus medications, can actually help your hearing. But how do you know which medications are ok and which are the medications will be detrimental? But if you get prescribed with a medication that is known to lead to hearing loss, what can you do? Here’s the long and short on medications.

1. Over-the-Counter Pain Relievers That Affect Your Hearing

The fact that such an ordinary thing could cause hearing loss. Researchers examined the kind of painkillers, regularity and time frame in addition to hearing loss frequency. There are several studies of both men and women that emphasize this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something shocking. Over-the-counter painkillers, if used on a regular basis, will damage hearing. 2 or more times per week is defined as regular use. People who have chronic pain often take these kinds of medicines at least this frequently. Temporary loss of hearing can result from using too much aspirin at once and eventually can become permanent. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most prevalent. But you might be surprised to find the one with the strongest link. The drug generally known as acetaminophen was the culprit. For men under 50 there’s nearly double the risk of hearing loss if they were taking this drug to treat chronic pain. Just for the record, prescription painkillers aren’t any better. Here are some prescription medications that may cause hearing loss:

  • Methadone
  • Oxycodone
  • Fentinol

It’s unclear precisely what causes this hearing loss. The nerves in the inner ear that detect sound could be killed by the decrease of blood flow possibly triggered by these drugs. That’s why extended use of these drugs may result in irreversible hearing loss.

2. Some Antibiotics Are Ototoxic

Most antibiotics are probably relatively safe when taken as directed and you don’t have an allergic reaction to it. But the type of antibiotic called Aminoglycoside may increase hearing loss. Research is in the initial stages so we haven’t had reliable data on human studies as of yet. But there have been a few individuals who appear to have developed hearing loss after using them. It’s convincing enough to recognize the outcomes of the animal testing. There may be something to be worried about as indicated by the medical community. Mice that were fed these antibiotics, over a period of time, ultimately lost their hearing for good, every single time. Aminoglycoside antibiotics are frequently used to treat:

  • Bacterial meningitis
  • Tuberculosis (TB)
  • Certain other respiratory diseases
  • Cystic fibrosis

More chronic conditions are treated over a longer duration with these. Until recently, Neomycin was actually a very widespread antibiotic used to treat children’s ear infections and pneumonia. Alternatives are now being prescribed by doctors because of concerns about side effects. Why some antibiotics contribute to hearing loss still requires more investigation. It would seem that they may cause swelling in the inner ear that creates long-term damage.

3. How Your Ears Are Impacted by Quinine

You know what quinine is if you’ve ever had a gin and tonic. Quinine is utilized to manage malaria and has also been employed to assist people suffering from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter taste. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. Reversible loss of hearing has been observed in some malaria patients.

4. Chemo Drugs May Damage Your Hearing

You understand that there will be side effects when going through chemo. Doctors are loading the body with toxins in order to eliminate cancer cells. These toxins can’t normally tell the difference between healthy cells and cancer. Some of the drugs that are being looked at are:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

Unfortunately, chemo-induced hearing loss is an integral trade off when fighting cancer. While you’re going through chemo, a hearing care professional may be able to help you keep track of your hearing. Or you may want to let us know what your individual situation is and find out if there are any suggestions we can make.

5. Hearing Loss And Loop Diuretics

In an attempt to regulate fluids in your body you might try using diuretics. But the body can inevitably be dehydrated by going too far in one direction when attempting to manage the problem with medication. This can lead to swelling when salt vs water ratios become out of balance. This can cause loss of hearing, which is normally temporary. But loss of hearing may become permanent if this imbalance is allowed to continue. Taking loop diuretics with ototoxic drugs (the drugs listed in this article) may make the lasting damage a lot worse. Lasix is the most well known loop diuretic, so if you have been prescribed this drug, you should check with your doctor regarding any side effects that may happen when combined with other drugs you’re taking.

What to Do If You’re Using Medications That Might Cause Hearing Loss

Never discontinue using a drug that has been prescribed by a doctor without consulting your doctor first. Note all of the medications you use and then talk to your doctor. You can ask your doctor if there may be an alternative to any medications that cause hearing loss. You can also make lifestyle changes to reduce your need for medications. You can have a healthier life, in certain situations, with small changes to your diet and a little exercise. Your immune system can be improved while pain and water retention can also be reduced with these changes. If you are currently or have been using these ototoxic drugs, you should make an appointment to get your hearing tested as soon as you can. Hearing loss can progress quite slowly, which makes it less noticeable at first. But don’t be mistaken: you might not recognize the ways in which it can influence your health and happiness, and catching it early gives you more options for treatment.